Your Beauty Advisor is your “BBF” – Beauty Best Friend , providing you with with the latest and greatest information on skin care, hair care, makeup and wellness.

How will chemo affect my skin?

Patients often complain of dry, irritated skin during and after chemotherapy. Chemo can interrupt the normal repair and regeneration of the skin during treatments and for a period thereafter. San Francisco board-certified plastic surgeon, Dr. Edward P. Miranda, M.D. recommends oral and topical hydration to combat the drying effects of chemo on the skin. “Eucerin cream works great in most patients and is relatively inexpensive,” he says.

Hands and Feet
Fluorouracil capecitabine and liposomal doxorubicin, ingredients found in Xeloda and Doxil can cause a hand and foot syndrome with symptoms that include irritation, redness and painful fissures. Moisturizing ointment and emollient crèmes are typical treatments if you are affected by the condition.

Site Reactions
Site reactions where chemo is applied are divided into two categories – irritants and vesicants. The latter can cause a condition called chemical cellulitis. The worst effect of chemo on the skin is if the intravenous needle comes out of the vein during chemo injections, which can cause a severe burn and blistering on the skin.  It can appear like irritation initially but typically worsens over time. Prevention is key: Proper placement of the IV and frequent monitoring of the IV site by a nurse is critical. Vesicant drugs include nitrogen mustard, vincristine, etoposide, doxorubicin and mitomycin found in Mustargen, Oncovin, Etopophos, Adriamycin and Mutamycin. The drug vinorelbine, found in Navelbine, can cause blistering along the vein when injected and can be reduced by your practitioner by diluting the solution.

Allergic Reactions
Some ingredients, such as bleomycin and paclitaxel, are known to cause allergic skin reactions. They are found in drugs Blenoxane and Taxol. If anti-allergic drugs are taken before chemotherapy, you can manage the potential for reaction.

Product Interactions
If you are taking Retin-A, you may experience increased dryness, itching, sun sensitivity and redness. Take proper precautions by using adequate sun protection anytime you’re outdoors in daylight hours and avoiding sun exposure whenever possible.

Leave your Comments!

Comments

Lauren Stewart
By: Lauren Stewart

Lauren Stewart is a freelancer writer from Michigan. She enjoys writing about beauty, health and fitness! She is passionate about learning new ways to take control of her health and wellness and is a makeup and skincare junkie! You can contact her by emailing lrstewar@gmail.com.